West Virginia, 2007Flooding in West Virginia, July 5, 2007
July 5, 2007 · NWS RLX · 2 events in 2 counties and zones
5 inches fell during the evening of the 4th into the early hours of the 5th. More rain developed during the afternoon of the 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rains of 1 to 1.5 inches fell during the evening of the 4th into the early hours of the 5th. More rain developed during the afternoon of the 5th. Those rains were on the order of 1 to 2 inches in less than 2 hours. The net result was minor flooding of small streams.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 5, 6:28 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 5, 6:28 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
728 PM EDT THU JUL 5 2007
.SYNOPSIS...
SOME SHOWERS AND THUNDERSTORMS PRECEDE A COLD FRONT THROUGH THIS
EVENING. HIGH PRESSURE MOVES IN FOR FRIDAY AND THE WEEKEND WITH DRY
WEATHER.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
MODELS FINALLY COMING TOGETHER ON THE CURRENT SYSTEM EVOLUTION. COLD
FRONT ACROSS NORTHERN OHIO AND EASTERN INDIANA THIS AFTERNOON WILL
SLOWLY PUSH SOUTH INTO OUR NORTHERN AREAS LATER THIS EVENING AS THE
MAIN SHORT WAVE DROPS SOUTH AND EAST ACROSS THE AREA TONIGHT.
HOWEVER...AS THE UPPER SUPPORT EXITS LATER TONIGHT WITH THE
CONVECTION...DECOUPLING LOW LEVEL FLOW BEHIND THE FRONT WILL PREVENT
IT FROM PUSHING THROUGH MUCH OF OUR AREA OVERNIGHT. SO EVEN THOUGH
THE BAND OF CONVECTION ALONG WITH THE UPPER SYSTEM EXITS SOUTHERN
AND EASTERN AREAS LATER TONIGHT...LOW LEVEL MOISTURE WILL BR TRAPPED
AND RESULT IN LOW CLOUDS AND FOG FOR MANY AREAS LATER TONIGHT
OUTSIDE THE NORTHWEST ONE THIRD OF AREA. CLEARING FOR THOSE AREAS
WHERE LOW LEVEL MOISTURE REMAINS...WILL WAIT FOR HEATING ON FRIDAY
MIXES DOWN THE DRIER AIR FROM ALOFT AND SUDDENLY JUMPS THE COLD
FRONT OUT OF OUR AREA. THIS WILL BRING INCREASING SUNSHINE ON FRIDAY
WITH NO PRECIP. MAV TEMPS TOO COOL AGAIN TONIGHT...AND TOO WARM ON
FRIDAY. FRIDAY NIGHT COOL AND QUIET WITH HIGH PRESSURE IN CONTROL.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
QUIET PERIOD OVERALL. H500 RIDGE FLATTENS AS IT MOVES
EASTWARD...ALTHOUGH HEIGHTS WILL STILL BE RISING AS NORTHEAST TROUGH
PULLS OUT. SURFACE HIGH PRESSURE WILL BE IN COMMAND. CLOUD COVER
WILL GENERALLY BE LIMITED TO USUAL MORNING FOG/STRATUS...AND ANY
CIRRUS THAT MANAGES TO SPILL OVER THE RIDGE. NO NEED FOR ANY
15-PLUS POPS.
TEMPERATURES WILL BE RECOVERING NICELY...AS H850 TEMPS CLIMB BACK
TOWARDS +18/+19. GENERALLY WENT CLOSER TO THE WARMER
NUMBERS...MEANING MAV FOR SATURDAY AND MET FOR SATURDAY NIGHT. KEPT
FORECAST HIGHS INTO THE LOWER 90S FOR SUNDAY AS WELL...AND THIS MAY
NEED TO BE ADJUSTED EVEN A BIT HIGHER.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
GENERAL CONSENSUS SEEMS TO BE A SLOWDOWN OF THE PATTERN FOR DAYS
4-7. SOUTHERN EDGE OF WESTERLIES AS SEEN ON GFS/ENSEMBLES REMAINS
OFF TO THE NORTH A LITTLE LONGER...SUGGESTING THAT THE NEXT FRONTAL
BOUNDARY WILL BE LATER IN ITS ARRIVAL. BEFORE THIS HAPPENS...H500
HEIGHTS WILL BE SLOWLY BUILDING WITH TIME...SUGGESTING THAT THE HEAT
AND HUMIDITY WILL BUILD ONCE AGAIN. GENERALLY FOLLOWED HPC
SUGGESTIONS FOR DAYS 4-7.
EXPECTING MAINLY DIURNAL ACTIVITY MON-TUE UNDER GENERALLY WEAK
FLOW. ALLOWED FOR A BIT BETTER COVERAGE ON TUESDAY AS H850
DEWPOINTS SLOWLY INCREASE. FRONT SLOWLY SINKS SOUTH DURING THE
MIDWEEK PERIOD. WITH FLOW GOING A BIT MORE ZONAL...TIMING ANY
INDIVIDUAL WAVES BECOMES PROBLEMATIC...AND SO BLANKET LOW CHANCE
POPS LOOK APPROPRIATE HERE.
TOOK HPC TEMPERATURE RECOMMENDATIONS...ALTHOUGH DID TONE DOWN SOME
OF THE HOTTER READINGS IN SPOTS.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
NUMEROUS TRW CONT TO MOVE ACR NRN TERMINALS...WHILE THE ACTION IS
ISOLD OVER THE I-64 CORRIDOR. ALLOWED FOR A TEMPO IFR AT EKN AND
CKB FOR THE FIRST TWO HRS...WITH MVFR AT PKB PER THE CLUSTER OF
STORMS PASSING. FARTHER S...REMOVED MENTION OF TRW GIVEN RECENT
RADAR TRENDS.
NRN AREAS SHOULD SEE AT LEAST IFR FG DURING THE OVERNIGHT
HRS...WHILE FARTHER S IT REMAINS IFFY SINCE THEY WONT RECEIVE
RAINFALL. NONETHELESS...DROPPED HTS/CRW/BKW TO IFR AS TEMPS /50S/
ARE FAVORABLE. ANY FG LIFTS BY 14Z OWING TO GOOD FLYING AS SCT CU
IS PREDICTED.
SATURDAY THROUGH TUESDAY...NO SIG WX OTHER THAN PSBL IFR FG DURING
THE OVERNIGHT HRS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JMV
NEAR TERM...JMV
SHORT TERM...CL
LONG TERM...CL
AVIATION...29
Hazardous weather outlook, Jul 5, 3:15 PM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT THU JUL 5 2007
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>037-062015-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-
415 PM EDT THU JUL 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING WITH THE PRIMARY THREAT BEING DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
WVZ038>040-046-047-062015-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
415 PM EDT THU JUL 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.
.DAY ONE...TONIGHT
WITH THE RECENT ROUND OF WET WEATHER...THE GROUND IS NEARLY
SATURATED. RAINFALL AMOUNTS OF AN INCH IN ONE HOUR WILL BE ENOUGH
TO CAUSE HIGH WATER. THE ATMOSPHERE WILL BE CONDUCIVE FOR
DOWNPOURS THIS AFTERNOON AND EVENING. THIS MAY LEAD TO HYDROLOGIC
WARNINGS BEING ISSUED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 5, 6:05 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
705 PM EDT THU JUL 5 2007
WVZ031-032-052330-
TAYLOR WV-HARRISON WV-
705 PM EDT THU JUL 5 2007
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 705 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 39 MILES
WEST OF GRAFTON TO 12 MILES EAST OF GRAFTON...OR FROM 11 MILES
NORTHWEST OF SALEM TO 12 MILES EAST OF GRAFTON...MOVING EAST AT 45
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE
MEADOWBROOK...THORNTON...KNOTTSVILLE...MCGEE AND LUMBERPORT.
WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. TRAINING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF AN
INCH PER HOUR. THIS OTHERWISE NEEDED RAINFALL WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
12
Special weather statement, Jul 5, 6:34 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
734 PM EDT THU JUL 5 2007
OHZ084-085-060000-
VINTON OH-MEIGS OH-
734 PM EDT THU JUL 5 2007
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 734 PM EDT...A STRONG THUNDERSTORM WAS OVER MCARTHUR...MOVING EAST
AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
RADCLIFFE...HARRISONVILLE...DYESVILLE...DEXTER...CREOLA AND
CARPENTER.
WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. THIS THUNDERSTORM IS CAPABLE OF PRODUCING RAINFALL AMOUNTS OF
AN INCH PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
12
Local storm report, Jul 5, 7:28 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
828 PM EDT THU JUL 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TORNADO 5 SE PHILIPPI 39.10N 79.98W
07/05/2007 BARBOUR WV FIRE DEPT/RESCUE
OBSERVED TORNADO CROSSED OVER AN OPEN FIELD JUST EAST OF
THE BARBOUR COUNTY FAIRGROUNDS. DAMAGE WAS CONFINED TO
SMALL TREE BRANCHES PER EMERGENCY MANAGER
&&Special weather statement, Jul 5, 7:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
836 PM EDT THU JUL 5 2007
OHZ085-WVZ007-008-060100-
MEIGS OH-MASON WV-JACKSON WV-
836 PM EDT THU JUL 5 2007
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 836 PM EDT...A STRONG THUNDERSTORM WAS OVER POMEROY...MOVING
SOUTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
SANDYVILLE...EVANS...MOUNT ALTO...LAKIN...LETART AND COTTAGEVILLE.
WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF
THREE QUARTERS OF AN INCH PER HALF HOUR. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
12
Special weather statement, Jul 5, 7:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
845 PM EDT THU JUL 5 2007
WVZ040-060115-
BARBOUR WV-
845 PM EDT THU JUL 5 2007
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 845 PM EDT...A STRONG THUNDERSTORM WAS OVER PHILIPPI...MOVING
SOUTHEAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
MOATSVILLE...CENTURY...VOLGA...NESTORVILLE...JUNIOR AND BELINGTON.
WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. THIS THUNDERSTORMS IS CAPABLE OF PRODUCING RAINFALL AMOUNTS
OF AN INCH IN UNDER AN HOUR. THIS WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
12
Flood, Taylor
- When
- July 5, 7:45 PM EST to 8:30 PM EST
- Where
- Taylor County, Grafton to Thornton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.350, -80.030
Basement flooding occurred in Grafton, while small streams flooded portions of Route 50 toward Thornton.
Flood, Harrison
- When
- July 5, 8:00 PM EST to 8:30 PM EST
- Where
- Harrison County, 4 mi SW of Clarksburg to 2 mi SW of Clarksburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.239, -80.403
Davisson Run flooded roads near Liberty High School.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, July 5, 2007$10 million · 50 kt wind · 13 events
- Hail and Damaging Winds in Michigan, July 5, 20071 injured · $63,000 · 1.5 in hail · 36 events
- Flash Flooding and Flood in West Virginia, July 5, 2007$62,000 · 5 events
- Damaging Wind in Arizona, July 5, 2007$75,000 · 60 kt wind · 1 event
- Lightning Strikes in Pennsylvania, July 5, 2007$43,000 · 3 events
- Flash Flooding and Hail in Oklahoma, July 5, 2007$23,000 · 61 kt wind · 14 events
- Damaging Winds in Michigan, July 5, 2007$35,000 · 60 kt wind · 2 events
- Damaging Winds in Nebraska, July 5, 2007$30,000 · 70 kt wind · 4 events
- Hail and Damaging Wind in Michigan, July 5, 20072 injured · $3,000 · 1.25 in hail · 9 events
- Flash Flood and Lightning Strike in Florida, July 5, 2007$30,000 · 2 events
- Flash Flooding and Damaging Wind in Arkansas, July 5, 2007$25,000 · 52 kt wind · 5 events
- Flash Flooding in Colorado, July 5, 2007$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32863, 32867.